Minnesota, 2019

Extreme Cold in Minnesota, March 3, 2019

March 3, 2019 · NWS FSD · 8 events in 8 counties and zones

An unusually strong and cold area of high pressure surged into the northern Plains in early March. Winds were mainly a gusty 20 to 35 mph, and when coupled with temperatures from 10 below to 20 below zero, produced a long duration of wind chills colder than 20 below zero.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An unusually strong and cold area of high pressure surged into the northern Plains in early March. Winds were mainly a gusty 20 to 35 mph, and when coupled with temperatures from 10 below to 20 below zero, produced a long duration of wind chills colder than 20 below zero. Coldest wind chills were recorded between 0400-0900 on March 3, reaching -51 near Oak Lake, -48 at Volga, -47 at Flandreau and White Lake, -46 at Colton and 5 miles south of Hendricks, -45 at Windom, Worthington and near Sioux Falls, and -44 at Huron, Brookings and Madison. March 3 was one of the coldest March days on record for the area, with the coldest or second coldest March high temperatures on record at Huron, Sioux Falls, Mitchell and Sioux City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 2, 10:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 2, 10:28 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1028 PM CST Sat Mar 2 2019

.SHORT TERM...(This evening through Sunday)
Issued at 415 PM CST Sat Mar 2 2019

Broad area of stability restrained lift associated with mid-level
frontogenesis will continue to push southeast out of the area
through early evening as confluent troughing over the region works
toward more northern stream dominance overnight.  At most a few
locations may have reached a half inch of snowfall, but amounts also
quite restricted by the low snow-liquid ratio types occurring as
well today. But by far, the main concern over the next two or three
days will be the anomalous cold settling across the region.

Relentless cold advection underway and will not give up going
through Sunday. While the breezier afternoon winds should ease a bit
overnight, likely to hold on to at least a 5 to 15 mph wind into
early morning Sunday, and combined with temperatures, result in -20
to nearly -40 wind chills later tonight and Sunday morning. After
coordination with surrounding offices, have altered the existing
wind chill advisory which is in effect through noon Monday to
incorporate a wind chill warning through mid-morning Sunday from
south central SD through areas north of I-90 in southeast SD and
southwest MN.

Winds Sunday will increase again by mid to late morning with gusts
likely to 25-30 mph, with an increase in drifting snow during the
day. Full shallow mixing of the temperatures aloft result in sub
zero highs for most of the area, and this could be conservative
given temps ongoing today in similar areas behind the clouds/light
snowfall in western and central ND.  Local extreme event climatology
has a strong correlation to coldest max and min temps, but the
airmass is actually on the COLD side of the composite samples.
Also is outside local temperature climatology based on snow cover.
Sunday would end up the coldest day recorded in March for Sioux
Falls based on current forecast numbers, with an outside chance of
seeing the coldest wind chill on record as well.  Certain that
several cold temperature records will be matched or exceeded over
the next couple of days.

.LONG TERM...(Sunday night through Saturday)
Issued at 415 PM CST Sat Mar 2 2019

Repeat performance of the chill on Sunday night, but will likely
maintain somewhat more wind overnight as the flow turns more
westerly as weak wave digs past the area to the northeast. This
could also throw a few more clouds down toward at least the I-90
areas during the night, but should be able to advect our way to a
few degrees either side of -10. Wind chills return to more
dangerous levels overnight and Monday morning, with a few spots
likely near warning criteria again in parts of east central SD and
southwest MN. Gusty winds on Monday may bring some difficulties
with blowing and drifting snow as well.

Monday night still looks to feature a strong PV lobe wrapping around
the Great Lakes trough.  While not so much impact on surface temps,
does have a significant impact on temps aloft and cycles a strong
area of lower to mid-level frontogenesis southward during the
overnight. At a minimum, should see a fairly distinct period of
flurries, and more likely a period of light snowfall (less than an
inch) working north to south.  Temps actually quite cold and a
decent amount of wind will likely return need for a wind chill
advisory at some point for Monday night into Tuesday morning.

Passage of the wave tightens up the low-level gradient again,
meaning Tuesday another breezy and cold day. Would not be surprised
to see it end up several degrees colder than currently forecast,
although slight moderation from the north at near surface levels is
indicated.

Unfortunately, as there is a trend toward developing shortwave
ridging into the region late week with some moderation to
temperatures, there also comes with this additional chances for
snowfall as a couple of wave attempt to traverse the mean ridge.
Uncertainty continues to reign with respect to a couple system - one
Thursday and one Saturday. To demonstrate the uncertainty, the ECMWF
completely traded solutions with the GFS from run-to-run for the
system on Thursday with GFS waffling on track as well for the
Saturday system.  Ensembles are about as strongly spread as can be
with operational runs actually positioned on the extreme.  Since
either system has shown the potential to be significant at one point
in prognostication, it would be a good idea to keep up with the
likely changes in the forecast late week.  Have made no moderation
to these periods at all from initial blends, but would not be
surprised again if temps end up a shade cooler.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1027 PM CST Sat Mar 2 2019

VFR through the night. A small chance for MVFR cumulus tomorrow
afternoon but not confident on scattered versus broken.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST Monday for SDZ061-062-065>071.

     Wind Chill Warning until 10 AM CST Sunday for SDZ038>040-050-
     052>060-063-064.

     Wind Chill Advisory from 10 AM Sunday to noon CST Monday for
     SDZ038>040-050-052>060-063-064.

MN...Wind Chill Advisory until noon CST Monday for MNZ089-090-098.

     Wind Chill Warning until 10 AM CST Sunday for MNZ071-072-080-081-
     097.

     Wind Chill Advisory from 10 AM Sunday to noon CST Monday for
     MNZ071-072-080-081-097.

IA...Wind Chill Advisory until noon CST Monday for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Chill Advisory until noon CST Monday for NEZ013-014.

&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...08
Hazardous weather outlook, Mar 2, 4:29 AM CST, 19 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
429 AM CST Sat Mar 2 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-031030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
429 AM CST Sat Mar 2 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Light snow will be possible across the area today, with accumulations
ranging from a dusting to around 1 inch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Bitterly cold nighttime and morning wind chills of 25 below to 35
below zero are likely early Sunday morning through Monday morning.
The coldest time period will be in the pre-dawn to mid-morning hours
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Lyon

When
March 3, 12:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pipestone

When
March 3, 4:00 AM CST to 12:00 PM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Murray

When
March 3, 4:00 AM CST to 12:00 PM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Rock

When
March 3, 4:00 AM CST to 12:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Nobles

When
March 3, 4:00 AM CST to 12:00 PM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lincoln

When
March 3, 4:00 AM CST to 12:00 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cottonwood

When
March 3, 5:00 AM CST to 9:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Jackson

When
March 3, 5:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824848, 824835, 824837, 824838, 824840, 824843, 824844, 824846.